Nebraska, 2024Wildfire in Nebraska, December 19 to 23, 2024
December 19 to 23, 2024 · NWS LBF · 1 event in 1 county or zone
A range fire initiated during the afternoon hours of December 19th near Round Valley Road and 803. By the time the fire was extinguished on December 23rd, 2800 acres of mainly grassland was consumed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- $50,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A range fire initiated during the afternoon hours of December 19th near Round Valley Road and 803. By the time the fire was extinguished on December 23rd, 2800 acres of mainly grassland was consumed. One indirect fatality was reported from the fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 19, 2:42 PM CST, 18 minutes earlier. Its key messages:
- * Strong winds with gusts up to 60 mph across northern and north central Nebraska today will decrease by late afternoon allowing the High Wind Warning to expire. * Colder air pushes into the region tonight with wind chills Friday morning dropping into the negative single digits across north central Nebraska. * Quieter weather with mild temperatures back into the upper 40s and mid 50s returns this weekend lasting through the middle of next week.
Area forecast discussion, Dec 19, 2:42 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
242 PM CST Thu Dec 19 2024
.KEY MESSAGES...
* Strong winds with gusts up to 60 mph across northern and north
central Nebraska today will decrease by late afternoon allowing
the High Wind Warning to expire.
* Colder air pushes into the region tonight with wind chills Friday
morning dropping into the negative single digits across north
central Nebraska.
* Quieter weather with mild temperatures back into the upper 40s and
mid 50s returns this weekend lasting through the middle of next
week.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 241 PM CST Thu Dec 19 2024
The main concern in the short term will be the strong winds
associated with a cold front pushing across the region. Gusts up to
50 to 60 mph have been observed already across portions of northern
Nebraska. These winds will continue to increase and remain strong
behind the front. The inherited High Wind Warning was expanded
across much of north central Nebraska to account for these stronger
winds further south. Winds will begin to diminish by late afternoon
from north to south allowing the High Wind Warning to expire by late
afternoon. Latest guidance supports winds rapidly decreasing,
therefore, it is not anticipated that strong winds will continue
into the evening.
Behind this cold front a much colder airmass will filter into north
central Nebraska. Cold air advection with 850 mb temperatures in the
-5 to -10 C range will begin pushing in this evening. This cold air
combined with clear skies will allow surface lows to easily drop
into the single digits across north central Nebraska. These
temperatures along with winds still gusting to near 25 mph after
Midnight CT will result in wind chill values dropping into the
negative single digits. While not reaching wind chill headline
criteria, these temperatures will be several degrees colder than the
previous couple of nights. Take extra precautions or limit time
spent outside in the early morning hours to protect from these
colder temperatures. The colder air mass will struggle to push into
southwest Nebraska keeping lows slightly warmer in the mid teens and
wind chills in the low teens.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 241 PM CST Thu Dec 19 2024
A much quieter weather pattern returns on Friday lasting through the
middle of next week. An upper level will begin to build into the
region on Friday, however, cold air advection will keep impacting
the region through Friday night. High temperatures will range from
the mid 20s across extreme north central Nebraska (where the
strongest impact from CAA is expected) to the low 40s in southwest
Nebraska. As the ridge continues to build through Friday night, CAA
slowly moves to the east, but temperatures remain on the cooler end
through Friday night (mid teens to low 20s).
The ridge as well as mild warm air advection on Saturday will keep
conditions dry with temperatures returning into the mid 40s to low
50s. The upper air pattern becomes more zonal by Sunday keeping any
major chances of precipitation out of our area with mild (highs in
the upper 40s to mid 50s) and dry conditions persisting through the
middle of next week.
The next chance of precipitation arrives Wednesday night. While
confidence regarding timing, track, and development remains low in
this system, at this time it appears to be a quick moving system.
Therefore, with the slightly warmer temperatures, this system has
the potential to be mostly rain or only a brief rain/snow mix after
sunset before it swiftly moves to the east out of our region.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1130 AM CST Thu Dec 19 2024
Strong gusty winds will be the primary aviation concern early
in this TAF period.
For KVTN: Winds at KVTN are expected to gust around 50kt
through this afternoon and recent observations indicate some
obvis from BLDU so will use a TEMPO to 5SM for the first few
hours of the valid period. Winds will gradually diminish through
this evening and eventually become light overnight through the
end of the valid period. There are some MVFR CIGs not too far
off to the northeast but the probability for a sub-VFR CIG at
KVTN is 10 percent or less before the clouds move of to the
east. Will only mention SCT MVFR clouds early and monitor to
see if an amendment becomes necessary. By this evening expect
just SCT high clouds becoming a CIG of mid/high clouds
overnight.
For KLBF: Winds have started to increase at KLBF and expect
they will ramp up quickly so will go straight to gusts around
40KT and keep them there through this afternoon before they
diminish this evening and become light overnight. Do not
anticipate winds will be strong enough here to loft any dust so
will maintain VSBY at P6SM with no obvis. There may be a few
VFR clouds around but nothing significant until a mid/high CIG
builds overnight and persist through the end of the valid
period.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 4 PM CST /3 PM MST/ this afternoon for
NEZ005>010-025>029-038-094.
&&
SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...MBS
Hazardous weather outlook, Dec 19, 2:28 PM CST, 32 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
228 PM CST Thu Dec 19 2024
NEZ004>010-022>029-035>038-056>059-069>071-094-201200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
228 PM CST Thu Dec 19 2024 /128 PM MST Thu Dec 19 2024/
This Hazardous Weather Outlook is for portions of western and north
central Nebraska.
.DAY ONE...This Evening and Tonight.
Northwesterly winds of 30 to 40 MPH with gusts up to 60 MPH will
produce some damage to tree limbs with potential for power outages
and create hazardous driving conditions especially across north
central Nebraska through this afternoon. Winds will diminish early
this evening.
Potential for elevated to near critical fire weather conditions,
especially over southwestern Nebraska. Conditions will ease this
evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Dec 19, 1:11 PM CST, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
111 PM CST Thu Dec 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 AM Non-Tstm Wnd Gst 5 SW Butte 42.87N 98.92W
12/19/2024 M58 MPH Holt NE Mesonet
PWS mesonet observation.
1235 PM Non-Tstm Wnd Gst 2 WNW Oneill 42.47N 98.68W
12/19/2024 M58 MPH Holt NE Mesonet
KONL AWOS observation.
1105 AM Non-Tstm Wnd Gst 1 NNE Valentine 42.88N 100.54W
12/19/2024 M59 MPH Cherry NE Mesonet
PWS mesonet observation.
1115 AM Non-Tstm Wnd Gst 7 NE Johnstown 42.66N 99.96W
12/19/2024 M63 MPH Brown NE Mesonet
PWS mesonet observation.
1245 PM Non-Tstm Wnd Gst 4 E Johnstown 42.56N 99.97W
12/19/2024 M58 MPH Brown NE Mesonet
PWS mesonet observation.
1148 AM Non-Tstm Wnd Gst 3 WNW Bristow 42.85N 98.64W
12/19/2024 M66 MPH Boyd NE Mesonet
PWS mesonet observation.
&&Local storm report, Dec 19, 1:51 PM CST, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
151 PM CST Thu Dec 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0121 PM Non-Tstm Wnd Gst 3 NNE Emmet 42.52N 98.80W
12/19/2024 M60 MPH Holt NE Mesonet
PWS mesonet observation.
&&Local storm report, Dec 19, 2:02 PM CST, 58 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
202 PM CST Thu Dec 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM Non-Tstm Wnd Gst 7 SSW Ewing 42.16N 98.39W
12/19/2024 M58 MPH Holt NE Mesonet
PWS mesonet observation.
&&Wildfire, Custer
- When
- December 19, 3:00 PM CST to December 23, 9:00 PM CST
- Where
- Custer forecast zone
- Deaths
- 0 direct, 1 indirect
- Property damage
- $30,000
- Crop damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 41.394, -99.726 (the zone’s center; the record gives no point)
Fire initiated during the afternoon hours of December 19th near Round Valley Road and 803 Drive, approximately 3 miles northeast of the Broken Bow Municipal Airport. Aided by strong northwesterly winds, the fire raced southeast, consuming approximately 2800 acres of mainly grassland and 3 unoccupied structures. The fire was brought under control on December 21st, then re-ignited on December 22nd. The fire was finally brought under control by December 23rd. One indirect fatality was reported as a result of the fire. A person operating a UTV, in the process of moving cattle away from the fire, was ejected as a result of an accident and died from his injuries.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Wisconsin, December 19 to 20, 20241 death · 1 injured · 20 events
- Winter Storm and Winter Weather in Minnesota, December 19 to 20, 202432 events
- High Wind and Strong Wind in South Dakota, December 19, 202462 kt wind · 26 events
- High Wind in Nebraska, December 19, 202459 kt wind · 24 events
- Flood in American Samoa, December 19, 2024$20,000 · 1 event
- High Wind in South Dakota, December 19, 202459 kt wind · 14 events
- Winter Storm and Winter Weather in Wisconsin, December 19 to 20, 202413 events
- Strong Wind in Iowa, December 19, 202411 events
- High Wind in North Dakota, December 19, 202462 kt wind · 9 events
- Winter Storm and Winter Weather in Wisconsin, December 19 to 20, 20249 events
- Dense Fog in California, December 19 to 20, 20249 events
- High Wind in Nebraska, December 19, 202456 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1226602.